ESR up, but feeling good

Well if you were to ask me how I'm feeling I would say very well. The other side of the coin is lab results just posted showing ESR back up to 40. I held at 12mg Prednisone for ESR went up to 23 from 17. We then decided to go by how I felt for a couple months and I reduced to 9. Thus just a little faster than very slow. Except for a rash on belly, but and back I thought I was doing great. One more thing bone density results now show osteoporosis. Dang but I still feel good. Waiting to hear from my doc now on her thoughts.

Best wishes to all,

Mike

17 Replies

oldestnewest
  • My ESR has been up in the 50s for a while now. My GP and rheumi just shrug their shoulders and say that is fine! I find my CRP is a much better measure.

  • Thank you. That is somewhat reassuring😃

    Now I have to look up what CEO is.

  • I assume you don't mean Chief Executive Officer?

    CRP is c-reactive protein, inflammation increases its level in the blood. It is proteins on the surface of the red blood cells that increase the rate of sedimentation and so cause a raised ESR. But they don't always match - ESR can be affected by an awful lot of things, CRP by fewer so theoretically it is more reliable.

  • my doctor won't do CRP, says one test, ESR, is enough - but she goes by my symptoms anyway

  • Hi Mike,

    Having a quick look back your previous posts, would say that overall you have been reducing too quickly, trying to do too much, and therefore maybe not having full control of your inflammation along the way.

    When you say 'went up to 23 from 17' assume you mean ESR reading- and at that time you were on 12mg. You say you held at 12mg - for how long, and did you check your readings again before you reduced to 9mg?

    I know we say, symptoms are the key, but if your ESR is getting higher, then you should take notice of that as well. It could be other things, as we know, but they need to be eliminated before you continue to decrease your Pred. No idea on the rash, sorry! Other than that could be connected to raised ESR.

    My ESR was never very low, but IIt was steady. An increasing one needs to be checked.

    Because most of the time you have felt reasonably okay, compared to how lots feel with PMR, I guess you have continued to live much as before, but unfortunately you do have to make some allowances otherwise it (PMR) has a nasty habit of biting back!

    Do hope you get your ESR sorted, but maybe you need to take life a little easuer.

  • Thanks, I reduced from 12 to 9 over the course of 2 months but I had been reducing to 11 before I went back to 12. Yes I feel somewhat normal but not at all active as I was. So yes I am going to try to take it even easier.

    Thanks much!

  • Greetings,

    If I might just pass this by you. This has been my 5th week reducing to 9mg Prednisone. My last ESR was up to 43 but I felt good. Dr. said it could have been false reading due to rash I have on stomach, hips, butt that is some days light, some days worse and some days gone. My original PMR symptoms are back at about 20 ℅ compared to 10m. Sorry this is getting long. Now my question is could the rash be from inflammation? Should I go up to 10mg again and see if symptoms improve? I can handle them and now being diagnosed with osteoporosis I really will be glad to reduce not go back up. Any thoughts on all this? Hope your doing well yourself. Mike

  • My doctor just called me and said up your Prednisone. There is no rush, we will deal with the osteoporosis. So back to 14 and work my way down again.

  • Hi Mike,

    Dr obviously but worried about your ESR reading, so hopefully the 14mg will help - do hope so, it's very demoralising going up and down. Not great news on the osteoporosis front either.

    Can't say I can recall anyone else talking about having a rash, so as I said before can't help on that, other than to say it's probably not helping the ESR readings. I suppose if they don't improve with the increased Pred, it may prove it's the rash causing their increase. Not that that helps to find out the origin of it!

    Do hope you get some answers soon.

  • Hello Dorsetlady, thanks for your reply. Yes and even more than the ESR I believe Dr. was concerned about PMR symptoms returning 20+%. Well I'm just getting up here in Wisconsin and I am looking forward to giving the increased dosage a try even though I had my sights on 0. On rash, yup same thoughts. Thanks and best regards.

  • Yes I know, we'd all like that zero, and it will come! In the meanwhile you need to take what you need to take!

    Winter-time, especially around the holidays seems to be a difficult time to think about reducing - too many winter bugs, inclement weather and stress! Hopefully today, or at least in a couple of days, you'll feel better.

    Take care and look forward to 2017 - and tell yourself it's going to be better.

  • A raised ESR on its own is not a reason to worry and have a knee jerk increase in the dose of pred - it should be repeated and a trend established, is it going up, down, stable.

    However, as soon as it is accompanied by increasing PMR symptoms it is time to raise the pred. In fact, increasing PMR symptoms that aren't accompanied by a raised ESR is a sign to consider raising the pred dose. Symptoms are ALWAYS king.

    If you already have osteoporosis then they will consider something fairly solid in terms of management - most likely denosumab I would have thought (6-monthly injections/infusions, can't remember) and that can be given alongside pred. Polkadotcom is the expert on that ;-)

  • Thanks, yes the symptoms came back this past week and along with the ESR I just this morning went back to 14mg on Prednisone. Shucks but let's see how it goes. My appt on the osteoporosis is January so learning about getting more calcium naturally. Best regards, Mike

  • There does come a point where you stop bothering about having to go back up. I was down to 5mg at New Year - few weeks later was back to 15mg, now trying for 8mg. But if it doesn't work - that's fine too. All that matters is that I feel well.

  • Got it! Thsnks

  • My CRP & ESR shot up to the 70's when methotrexate was increased to 25mg so my rheumy decided it was having an adverse effect. It lowered to 36 & 54 when withdrawn only to escalate to 70's again when I was given Simvastatin. Stopped that and increased pred to 20mg to counteract it. Now on 17mg pred CRP is less than 10 and ESR 20 and I feel powerless. I suggested this was to do with a steroid injection in my knee a few weeks ago but was told not so. Will see what the next blood test brings.

  • Thanks, thus far Prednisone is the only medicine I'm familiar with. Let's see what the future holds.

You may also like...